Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS New York, NY

May 28, 2003Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 28, 2003, 5:04 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2003, 5:04 PM EDT (21:04 UTC)
Expired
May 28, 2003, 5:45 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WUUS51 KOKX 282104
SVROKX
CTC009-282145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
504 PM EDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 545 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF WATERBURY TO
  5 MILES SOUTH OF SOUTHFORD...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WATERBURY AND SEYMOUR AROUND 515 PM
  BEACON FALLS AROUND 520 PM
  BETHANY AROUND 535 PM
  HAMDEN AND CHESHIRE AROUND 540 PM
  WALLINGFORD AND MERIDEN AROUND 545 PM

THESE THUNDERSTORMS WILL PRODUCE PENNY SIZE HAIL...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4160 7319 4135 7328 4137 7274 4167 7269

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:05 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 28, 3:05 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
305 PM EDT WED MAY 28 2003

.SYNOPSIS...WINTERLIKE LONG WAVE TROF OVER THE EASTERN US FOR THE
FORESEEABLE FUTURE. THE ANOMALIES FOR THIS TROF ARE IN THE 3 TO 4
SIGMA FROM NORMAL. RATHER AMAZING FOR LATE MAY.

.SHORT TERM...UPPER LOW/VORT MAX SEEN NICELY ON WATER VAPOR IMAGERY
CONTINUES TO SLIDE EAST. INSTABILITY DRIVING CONVECTION TODAY WITH
TEMPS IN THE MID TO UPPER 60S. THIS ACTIVITY DISSIPATES QUICKLY
AFTER SUNSET.

.THURSDAY...AS UPPER LOW LIFTS TO THE NORTHEAST...ATMOSPHERE ONLY
STABILIZES SLIGHTLY. WEAK TROF ALSO APPROACHING FROM WEST AND WITH
MORE HEATING TOMORROW, ANY REDUCTION INSTABILITY SHOULD THUS BE
OVERCOME. PLANNING ON LIKELY POPS INLAND AND CHC ELSEWHERE.

.FRIDAY...YET ANOTHER SHORT WAVE ROTATES IN.

.EXTENDED...MODELS SEEM TO HAVE A GOOD HANDLE ON THE NEXT SHORTWAVE
FALLING INTO THE LONGWAVE TROUGH. SFC REFLECTION AHEAD OF THE TROUGH
RESULTS IN A FAIRLY GOOD SLUG OF QPF SATURDAY AFTERNOON INTO EARLY
SUNDAY.

TIMING OF THE LOW PASSAGE ON SUNDAY IS A BIT UNCERTAIN...BUT WILL BE
OPTIMISTIC THE BLUSTERY NW FLOW DEVELOPS IN THE AFTERNOON PER
AVN WHICH SEEMS MORE IN-LINE WITH THE 00Z GSM ENSEMBLE MEAN.

ALL QUIET ON THE MARINE.

.AVIATION...SHOWERS AND TSTMS COULD PRODUCE BRIEF MVFR/IFR
CONDITIONS LATE THIS AFTERNOON ESPECIALLY AT KHPN/KBDR...OTHERWISE
VFR.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

DATABASE...TONGUE
AVIATION...GOODMAN
Hazardous weather outlook, May 28, 4:38 AM EDT, 12 hours 26 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 AM EDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A THUNDERSTORM IS POSSIBLE THIS AFTERNOON OR THIS
EVENING....OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

In the hours before

Special weather statement, May 28, 2:28 PM EDT, 2 hours 36 minutes before
NJZ002>004-NYZ067>070-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
228 PM EDT WED MAY 28 2003

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER ORANGE COUNTY NEW YORK
ALONG A LINE EXTENDING FROM NEAR WEST POINT TO HARRIMAN...SOUTHWEST
INTO PASSAIC COUNTY NEW JERSEY MOVING EAST AT 20 MPH.

THUNDERSTORMS SHOULD BE IN THE VICINITY OF...
COLD SPRING...RINGWOOD AROUND 235 PM...
SLOATSBURG...HIGHLAND FALLS...STONETOWN AROUND 240 PM...

PEA SIZE HAIL UP...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA
ROADWAYS IS LIKELY.

IF YOU HEAR THUNDER...IT IS TIME TO TAKE COVER.
Special weather statement, May 28, 3:20 PM EDT, 1 hour 44 minutes before
NYZ070-071-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT WED MAY 28 2003

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER THE LOWER HUDSON
VALLEY NEAR THE HUDSON RIVER MOVING EAST AT 20 MPH.

THUNDERSTORMS SHOULD BE IN THE VICINITY OF...
CROTON-ON-HUDSON...WOODLAWN...TARRYTOWN...IRVINGTON AROUND 325 PM...
OSSINING AROUND 330 PM...

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA
ROADWAYS IS LIKELY.

RESIDENTS OF CENTRAL AND SOUTHERN WESTCHESTER COUNTY SHOULD SEEK
SHELTER AT THIS TIME.
Special weather statement, May 28, 4:14 PM EDT, 50 minutes before
NJZ006-NYZ072>076-282115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
414 PM EDT WED MAY 28 2003

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS APPROACHING NEW YORK CITY FROM
NEW JERSEY. THE STORMS WERE MOVING EAST AT 20 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL MOVE ACROSS THE CITY
BETWEEN 4 AND 5 PM. THESE THUNDERSTORMS WILL PRODUCE SMALL
HAIL...TORRENTIAL RAINS AND FREQUENT LIGHTNING.

PONDING OF WATER ON AREA ROADWAYS IS LIKELY.

JST
Local storm report, May 28, 4:30 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
430 PM EDT WED MAY 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NYACK                     NJ   LARGE BRANCH FELL ON
           ROCKLAND                       AND INJURED 1 WOMAN
                                          REPORTED BY SPOTTERS

GC

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.